Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 94, NWS Little Rock, AR

August 30, 2003Sharp County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 30, 2003, 3:28 PM CDT for Sharp County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2003, 3:28 PM CDT (20:28 UTC)
Expired
Aug 30, 2003, 6:25 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Sharp County, AR

The radar

The Little Rock radar (KLZK), 154 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 302029
FFWLIT
ARC135-302325-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
328 PM CDT SAT AUG 30 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHARP COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 625 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  CLUSTERS OF THUNDERSTORMS OVER THE WESTERN AND SOUTHWESTERN PARTS 
  OF SHARP COUNTY. THE STORMS WERE DRIFTING SLOWLY TO THE NORTH AND 
  PRODUCING VERY HEAVY RAINFALL. RADAR ESTIMATES INDICATED THAT 
  BETWEEN TWO AND THREE INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR 
  ACROSS THE WARNING AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL 
  ONLY INCREASE THE THREAT OF FLASH FLOODING.

&&

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. DO NOT CAMP NEAR
STREAMS OR OTHER LOW AREAS SUBJECT TO FLOODING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3623 9166 3595 9171 3595 9151 3619 9149

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:53 PM CDT, 35 minutes earlier.

Area forecast discussion, Aug 30, 2:53 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
253 PM CDT SAT AUG 30 2003

NOT MUCH TIME TO TALK TODAY AS THINGS ARE ALREADY ACTIVE. SHOWERS
AND THUNDERSTORMS WILL BE MOST LIKELY IN THE WESTERN TWO THIRDS OF
THE FORECAST AREA OVER THE NEXT SEVERAL DAYS AS THE FRONT WILL MOVE
VERY LITTLE...AND RECENTLY UPGRADED TROPICAL STORM GRACE COMES
ASHORE SOMEWHERE BETWEEN HOUSTON AND LAKE CHARLES.

RAINFALL INVOF THE FRONT COULD EXCEED FOUR TO SIX INCHES IN THE NEXT
TWO TO FOUR DAYS. THIS COULD CAUSE PROBLEMS...AS SOME AREAS HAVE
ALREADY RECEIVED ONE TO THREE INCHES OF RAIN. ALSO...SOME RISES MAY
OCCUR ON THE BLACK...SPRING...WHITE...AND CACHE RIVERS. THERE COULD
BE SOME MINOR TO MODERATE FLOODING PROBLEMS ON SOME STREAMS AND
CREEKS AS WELL. WE HAVE ISSUED A FLOOD OUTLOOK TO ADDRESS THESE
CONCERNS. WE WILL ALSO CONTINUE TO MONITOR FOR THE POSSIBILITY OF A
FLASH FLOOD WATCH. BIGGEST PROBLEMS I CAN SEE ARE FOR WESTERN AND
NORTHERN ARKANSAS DURING THE SUNDAY THROUGH MONDAY TIME FRAME.

GRACE PROGGED TO MOVE ONSHORE BY SUNDAY AFTERNOON. SYSTEM WILL MOVE
NORTH INTO NORTHEAST TEXAS AND ABSORB THE FRONT. THIS WILL PROVIDE A
CONTINUAL CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. UPPER
TROUGH WILL GIVE THE SYSTEM A PUSH OUT OF THE AREA BY WEDNESDAY...
DRYING US OUT FOR A FEW DAYS.

THANKS TO WFO TULSA FOR COORDINATION THIS AFTERNOON.

FCSTID =57
HRO   68  80  67  75 /  70  70  60  60
LIT   71  85  72  84 /  60  60  50  60
HOT   73  85  73  84 /  60  60  50  60
PBF   73  85  73  86 /  60  50  40  60

.LZK...NONE.
Hazardous weather outlook, Aug 30, 5:00 AM CDT, 10 hours 28 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-311000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

A FRONTAL BOUNDARY OVER THE CENTRAL PLAINS WILL MOVE A LITTLE CLOSER
TO NORTHERN ARKANSAS TODAY AND TONIGHT. NO SEVERE WEATHER IS
EXPECTED...HOWEVER SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL TONIGHT OVER PARTS OF THE EXTREME NORTHWEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST OVER ABOUT THE NORTHERN
THIRD OF ARKANSAS ON SUNDAY.

THE FRONTAL SYSTEM TO OUR NORTH WILL MOVE CLOSER TO THE STATE ON
SUNDAY. THIS COUPLED WITH A SERIES OF UPPER LOWS MOVING WEST TO EAST
ALONG THE FRONT AND TROPICAL MOISTURE SURGING NORTHWARD WILL PRODUCE
NUMEROUS SHOWERS AND THUNDERSTORMS IN THE STATE...ESPECIALLY OVER
THE NORTHERN SECTIONS. SOME OF THE STORMS COULD BECOME SEVERE SUNDAY
AFTERNOON AND EVENING. THE PRIME SEVERE WEATHER THREATS WOULD BE
STRONG AND DAMAGING WINDS...AND POSSIBLY ISOLATED TORNADOES.

HEAVY RAINFALL OVER THE WEEKEND OVER PARTS OF SOUTHERN MISSOURI AND
NORTHERN ARKANSAS MAY CAUSE PROBLEMS ALONG SOME RIVERS IN NORTHERN
ARKANSAS.

IN PARTICULAR...MINOR TO MODERATE FLOODING IS POSSIBLE ON THE
BLACK...CACHE...PORTIONS OF THE WHITE...AND THE SPRING RIVERS. FLOAT
STREAMS MAY SEE A RISE AS WELL...WITH AN INCREASED FLOW RATE. IF YOU
PLAN TO VENTURE OUT ON BODIES OF WATER DURING THIS HOLIDAY
WEEKEND...USE EXTREME CAUTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AFTERNOON AND EVENING.

22

In the hours before

Local storm report, Aug 30, 3:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT SAT AUG 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    MOUNTAIN VIEW             AR   FLASH FLOODS
08/30/03   STONE                          STREET FLOODING REPORTED
                                          IN TOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0200 PM    HARRISON                  AR   FLASH FLOODS
08/30/03   BOONE                          STREET FLOODING ON THE
                                          NORTH SIDE OF TOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 1:10 PM CDTFlash Flood WarningLZKBoone3 hr
Aug 30, 1:23 PM CDTFlash Flood WarningLZKStone3 hr

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.